Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 191, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2009, 6:58 PM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2009, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 16, 2009, 7:19 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 162358 SVRDDC KSC025-057-069-119-170045- /O.NEW.KDDC.SV.W.0191.090716T2358Z-090717T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS. SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 745 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF FOWLER...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FOWLER... MINNEOLA... RURAL RESIDENCES OF NORTHEASTERN MEADE...NORTHWESTERN CLARK... SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR MEADE AND GREY COUNTIES. && LAT...LON 3759 9993 3725 9992 3731 10042 3753 10047 TIME...MOT...LOC 2357Z 265DEG 14KT 3746 10031 $$ RITTERLING
1 follow-up statement
000 WWUS53 KDDC 170019 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 719 PM CDT THU JUL 16 2009 KSC025-057-069-119-170029- /O.CAN.KDDC.SV.W.0191.000000T0000Z-090717T0045Z/ GRAY KS-FORD KS-MEADE KS-CLARK KS- 719 PM CDT THU JUL 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK... NORTHEASTERN MEADE...SOUTHWESTERN FORD AND SOUTHEASTERN GRAY COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHEASTERN MEADE...NORTHWESTERN CLARK...SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES. A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN MEADE AND SOUTHWESTERN GREY COUNTIES. LAT...LON 3759 9993 3725 9992 3731 10042 3753 10047 TIME...MOT...LOC 0019Z 265DEG 14KT 3747 10020 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:55 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 2:55 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT THU JUL 16 2009 .DISCUSSION... DAYS 1-2... PRIMARY CHALLENGE IN THE FORECAST CONTINUES TO BE THUNDERSTORM CHANCES AND TIMING ACROSS THE DDC FA THROUGH SATURDAY. THE EARLY AFTERNOON ANALYSIS AT THE SURFACE REVEALED A SOUTHWEST MOVING COLD FRONT ACROSS THE DDC FA. YESTERDAYS NAM12 18Z RUN DID A FAIRLY GOOD JOB DEPICTING THE STRENGTH OF THIS FRONT...ENHANCED SUBSTANTIALLY BY LARGE COLD POOL FROM MCS THAT TRACKED SOUTH ACROSS NEBRASKA INTO NORTHERN KANSAS DURING THE OVERNIGHT HOURS INTO EARLY TODAY. THIS MCS HAS SINCE LARGELY DISSIPATED, HOWEVER SIGNIFICANT COOL, STABLE BOUNDARY LAYER HAS BEEN LEFT IN ITS WAKE...WHICH CONTINUED TO OVERSPREAD WESTERN KANSAS FROM NORTHEAST TO SOUTHWEST WITH THE ADVANCEMENT OF THE FRONT. EARLIER THOUGHT WAS THIS OUTFLOW BOUNDARY WOULD BECOME QUASI-STATIONARY ACROSS THE CENTRAL DDC FA WITH A LARGER AREA OF INSTABILITY TO WORK WITH. BY 19Z...THE FRONT HAS ALREADY PUSHED INTO DDC WITH A 19Z WIND OF 080/20G30KT. THIS FRONT WILL NOT BE SLOWING DOWN IT WOULD APPEAR...GIVEN THE CONTINUED ISALLOBARIC HIGH ANOMALY GRIPPING MUCH OF KANSAS. IT NOW APPEARS THAT ANY SURFACE BASED STORMS WILL BE CONFINED TO FAR SOUTHWEST DDC FA AND PERHAPS ALONG THE OK BORDER WHEN CONVECTIVE INITIATION OCCURS AFTER 21Z. BY THEN...THE FRONT WILL HAVE TAKEN ANOTHER GOOD CHUNK OUT OF THE FORECAST AREA. THUS...WILL BE LOWERING POPS MOST LOCATIONS FOR THIS EVENING INTO THE 15 TO 25 PERCENT RANGE...WITH SOME 40-50 POPS ACROSS THE OK BORDER AREA. LATE TONIGHT INTO TOMORROW...WITH THE MID LEVEL BAROCLINIC ZONE STILL AROUND FROM NORTHEAST CO INTO WESTERN KS...ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE (ALTHOUGH ELEVATED IN NATURE) ALONG H7 FRONTOGENETIC BAND. THE BEST LOCATION FOR THIS DEVELOPMENT WILL BE ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS DURING THE OVERNIGHT HOURS...WITH ACTIVITY SPREADING SOUTHEAST IN TO DDC FA AFTER 06Z...BUT MORE LIKELY IN THE 09-12Z TIME FRAME. WILL CARRY 25 TO 35 POPS DURING THE DAY FOR ELEVATED CONVECTION...BUT THE THREAT FOR SURFACE-BASED STORMS APPEARS LESS LIKELY NOW WITH A LARGER AREAL EXTENT OF STABLE BOUNDARY LAYER INFLUENCING WESTERN KANSAS. ANY LATE-DAY SURFACE BASED STORMS SHOULD BE CONFINED TO EASTERN COLORADO. WILL HAVE HIGHEST LATE-DAY AND EVENING POPS IN THE WEST BASED ON THIS. MUCH THE SAME IS EXPECTED OVERNIGHT FRIDAY NIGHT INTO SATURDAY...WITH PERHAPS ANOTHER ROUND OF ELEVATED THUNDERSTORMS A BIT FARTHER EAST TO INCLUDE MORE OF DDC FA...BUT SURFACE HIGH PRESSURE SHOULD CONTINUE TO GRIP MOST OF THE FORECAST AREA WITH A MORE STABLE BOUNDARY LAYER MITIGATING SURFACE-BASED THUNDERSTORM DEVELOPMENT. -UMSCHEID DAYS 3-7... THE NEXT SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS BY MONDAY WITH A WEAK LEE TROUGH ALLOWING FOR LOW LEVEL MOISTURE RETURN. GIVEN THE NORTHWEST FLOW AND LOW TO MID LEVEL BAROCLINIC ZONE, STORMS ARE POSSIBLE, WITH THE BEST CHANCE IN OUR EAST. ANOTHER SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS BY WEDNESDAY NIGHT WITH A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF STORMS MAY BE TO OUR NORTHEAST. TEMPERATURES DO NOT LOOK ALL THAT HOT THROUGH JULY 22 GIVEN THE NORTHWEST FLOW AND LACK OF DOWNSLOPE FLOW. THERE IS SOME UNCERTAINTY WITH REGARD TO THE AMPLITUDE OF THE UPPER LEVEL FLOW BY DAYS 8-10. && .AVIATION... A FEW THUNDERSTORMS ARE POSSIBLE BETWEEN 08 UTC AND 15 UTC AT HAYS AND GCK AND THEN IN DDC AFTER 09Z AS A WEAK SHORTWAVE TROUGH APPROACHES. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH DIMINISHING EAST TO NORTHEAST WINDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 83 61 86 / 30 40 40 20 GCK 61 82 60 85 / 30 40 40 20 EHA 62 84 62 89 / 30 30 30 30 LBL 62 84 62 88 / 40 30 30 30 HYS 63 81 61 85 / 20 40 40 20 P28 66 83 63 87 / 50 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/24/24
Hazardous weather outlook, Jul 16, 5:07 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 PM CDT THU JUL 16 2009 KSZ030-031-043>046-061>066-074>081-084>090-172215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 507 PM CDT THU JUL 16 2009 /407 PM MDT THU JUL 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY EVENING HOURS ALONG AND SOUTH OF A LINE EXTENDING FROM JOHNSON CITY TO FORD TO NEAR PRATT. THE PRIMARY HAZARD THIS EVENING WILL BE LARGE HAIL AND STRONG GUSTY WINDS. PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE EARLY TONIGHT NEAR THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL EXIST FRIDAY THROUGH EARLY NEXT WEEK. LARGE CLUSTERS OF THUNDERSTORMS ARE POSSIBLE IN THE PERSISTENT NORTHWEST FLOW PATTERN...MAINLY AT NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THESE SYSTEMS BUT IT IS TOO EARLY TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR. CONTINUE TO MONITOR FORECASTS FOR UPDATED INFORMATION ON THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH OF A JOHNSON CITY TO FORD TO PRATT LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Local storm report, Jul 16, 5:29 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 5 SE SATANTA 37.38N 100.92W
07/16/2009 E1.50 INCH SEWARD KS PUBLIC
&&
UMSCHEIDLocal storm report, Jul 16, 5:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 11 S HUGOTON 37.01N 101.34W
07/16/2009 E1.00 INCH STEVENS KS PUBLIC
&&
GERARDLocal storm report, Jul 16, 6:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 6 S HAYNE 37.02N 100.81W
07/16/2009 E1.00 INCH SEWARD KS PUBLIC
&&
RBURGLocal storm report, Jul 16, 6:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 6 S TICE 37.42N 100.73W
07/16/2009 E1.00 INCH HASKELL KS PUBLIC
&&
GERARDLocal storm report, Jul 16, 6:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 4 S SUBLETTE 37.42N 100.85W
07/16/2009 E1.00 INCH HASKELL KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, Jul 16, 6:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 SSE WOODS 37.11N 101.06W
07/16/2009 E1.00 INCH SEWARD KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:03 PM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Jul 16, 5:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jul 16, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 42 min |
| Jul 16, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 41 min |
| Jul 16, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 42 min |
| Jul 16, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 42 min |
| Jul 16, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 41 min |
| Jul 16, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 41 min |
| Jul 16, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 40 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| Jul 16, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.